My mother stopped her Paxil and appears to have gone crazy

She went on Paxil eight years ago when my dad died, and now she's acting irrationally.


follow us in feedly
Cary Tennis
February 8, 2007 4:33PM (UTC)

Dear Cary,

My mother appears to have gone absolutely crazy and I don't know how to help her. My father passed away eight years ago and she began taking Paxil shortly after his death. She seemed to be managing fine for all this time until about eight months ago. She had been dating ... and even living with a boyfriend. Without any indication that it was going to happen she just kicked him out one day. He left some things in her home and she destroyed them and threw them in a ditch. She demolished a Bose radio he had given her and a diamond ring. She also started calling him nonstop and saying mean, hurtful things to him and his friends, and even went as far as trying to get him fired from his job. After he changed his phone number, she finally calmed down.

Advertisement:

Around Thanksgiving she started calling the new girlfriend of this man, and his friends. She called the new girlfriend at work so many times they were threatening to have her arrested. I tried to talk to her about her behavior, but then the anger was directed at me. She has basically disowned me at this point. She said some very spiteful and hurtful things to me. She even went as far as telling me that I drove my father to an early grave. She talked about my children ... whom she normally doted on. I didn't talk to her for a couple of weeks. Then she called again and did the same thing. I kept telling her I thought she needed to see her doctor, and that I love her and am concerned for her. She just called me names. Finally I just quit answering my phone.

Now this week her anger is being directed at my sister and her family as well. (At least I live eight hours away; my sister is her neighbor.) She even tried to break up my sister's 20-plus-year marriage. She destroyed my sister's landscape lighting by driving over the lights in a golf cart, and has threatened to burn her house down. My sister feels like she may have to call the cops if my mother comes over again and starts ranting. My mother has now changed her phone number and won't talk to either me or my sister.

There is no other way to characterize her behavior other than pure evil. I don't know if the abrupt ceasing of the Paxil has caused this behavior, or if she may just be mentally ill. I don't know how to get her the help I know she so desperately needs. I feel like every time I reach out to her, I pull back a bloody stump.

I would welcome your input on this situation as I am just completely at a loss.

Scared Daughter

Dear Scared Daughter,

Your mother most likely was taking Paxil under the supervision of a psychiatrist. It's possible that she stopped seeing the psychiatrist while continuing to take the medication, but if you can find a bottle of the Paxil she was taking you should see a psychiatrist's name on the label. I suggest you look that psychiatrist up in the phone book, or ask the pharmacy for the number. (The phone number on the mostly useless and hard-to-read pill bottle label is probably that of the pharmacy, not the doctor (more improvements in labeling are being made).

Call her psychiatrist and explain that you are your mother's daughter and that you have observed her behaving violently and irrationally, in a way that poses a danger to others and to herself. She has been threatening people. She has destroyed personal property. She has used a vehicle in a potentially deadly way.

Advertisement:

That should trigger the psychiatrist's duty to intervene. Psychiatrists have certain duties, as this outline of the landmark Tarasoff case in California shows. See also this discussion of a psychiatrist's duty to rescue or protect potential victims of his patients.

It's a complicated matter and I am no expert. Procedures will differ from place to place and from psychiatrist to psychiatrist. The bottom line is that your mother is or was under the care of a psychiatrist, that psychiatrist prescribed her some drugs, and you need to talk to that psychiatrist about your mother's current behavior.

This may be hard. You may fear losing control of the situation -- you may worry, What if they want to lock my mother up? What if I am betraying my mother by taking this action? How will my family view me? It would be normal to feel that way. But you have to act.

So coordinate with your sister, if you can. It is likely that since your sister lives in the neighborhood, she may feel a greater sense of responsibility and control, and may feel that you are wrong to interfere in this particular way. She may want control over what is done. So if you have to take this action against your sister's wishes, do so. But try to include her and listen to her wishes. If there are other steps she thinks should be taken, try to take them as well. I don't know how good your relationship with your sister is, but the priority here is taking care of your mother. If that causes conflict with your sister, you are going to have to deal with that the best you can. Ideally, you and your sister will work together. But I urge you to take the necessary action regardless. It would be a tragedy if your mother harmed herself or someone else, or committed a serious crime, when there were ample warnings.

Advertisement:

In a quick search, I didn't see any indication that withdrawal from Paxil caused people to act the way your mother is acting, but the irritability, sleeplessness and agitation that some report may be related.

There are many, many resources available to help you think this through. But it's my responsibility to remind you: Thinking this through won't fix it. You need to take action.

In July of 2006 I published a column with the title "My Mother Is Crazy and Terrifying." The advice there may be of some help to you. In this case, as you will see, the daughter referred to her mother as having bipolar disorder.

In November 2006 the subject came up again: "My Mom Is Mentally Ill and It's Tearing the Family Apart."

Reading the letters associated with those stories may also be helpful ... including this useful link to some suggested reading.

Advertisement:

Most schizophrenics start young, but it is not terribly uncommon for people to be diagnosed with schizophrenia later in life. That may be what has happened in your mother's case. According to one study, "Late-onset schizophrenia is often characterized by bizarre delusions, which have a predominantly persecutory flavor." If indeed this is what has happened there is hope. Dr. Paul Ballas, a schizophrenia specialist, says that "Close to 60 percent of people with late or very late onset schizophrenia show almost complete resolution of psychotic symptoms with treatment with antipsychotic medications."

I'm not saying your mother has become schizophrenic. I don't know what's going on. I'm just saying that whatever it is, you have to deal with it, and you can deal with it. So get ahold of a bottle of her Paxil and call her psychiatrist.

- - - - - - - - - - - -

What? You want more?

  • Read more Cary Tennis in the Since You Asked directory.
  • See what others are saying and/or join the conversation in the Table Talk forum.
  • Ask for advice or make a comment to Cary Tennis.
  • Send a letter to Salon's editors not for publication.

  • Cary Tennis

    MORE FROM Cary TennisFOLLOW @carytennisLIKE Cary Tennis

    BROWSE SALON.COM
    COMPLETELY AD FREE,
    FOR THE NEXT HOUR

    Read Now, Pay Later - no upfront
    registration for 1-Hour Access

    Click Here
    7-Day Access and Monthly
    Subscriptions also available
    No tracking or personal data collection
    beyond name and email address

    •••






    Fearless journalism
    in your inbox every day

    Sign up for our free newsletter

    • • •